The aim of this review is to establish the relationship between treatment with hypnotics and the risk of postural instability and as a consequence, falls and hip fractures, in the elderly. A review of the literature was performed through a search of the MEDLINE, Ingenta and PASCAL databases from 1975 to 2005. We considered as hypnotics only those drugs approved for treating insomnia, i.e. some benzodiazepines and the more recently launched 'Z'-compounds, i.e. zopiclone, zolpidem and zaleplon. Large-scale surveys consistently report increases in the frequency of falls and hip fractures when hypnotics are used in the elderly (2-fold risk). Benzodiazepines are the major class of hypnotics involved in this context; falls and fractures in patients taking Z-compounds are less frequently reported, and in this respect, zolpidem is considered as at risk in only one study. It is important to note, however, that drug adverse effect relationships are difficult to establish with this type of epidemiological data-mining. On the other hand, data obtained in laboratory settings, where confounding factors can be eliminated, prove that benzodiazepines are the most deleterious hypnotics at least in terms of their effects on body sway. Z-compounds are considered safer, probably because of their pharmacokinetic properties as well as their selective pharmacological activities at benzodiazepine-1 (BZ(1)) receptors. The effects of hypnotics on balance, gait and equilibrium are the consequence of differential negative impacts on vigilance and cognitive functions, and are highly dose- and time-dependent. Z-compounds have short half-lives and have less cognitive and residual effects than older medications. Some practical rules need to be followed when prescribing hypnotics in order to prevent falls and hip fractures as much as possible in elderly insomniacs, whether institutionalised or not. These are: (i) establish a clear diagnosis of the sleep disorder; (ii) take into account chronic conditions leading to balance and gait difficulties (motor and cognitive status); (iii) search for concomitant prescription of psychotropics and sedatives; (iv) use half the recommended adult dosage; and (v) declare any adverse effect to pharmacovigilance centres. Comparative pharmacovigilance studies focused on the impact of hypnotics on postural stability are very much needed.